Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 10, NWS Dodge City, KS

May 10, 2014Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2014, 8:45 PM CDT for Barber County, Pratt County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2014, 8:45 PM CDT (01:45 UTC)
Expired
May 10, 2014, 9:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:53 PM CDTHAIL 110 N Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3716 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KDDC 110145
SVRDDC
KSC007-151-110230-
/O.NEW.KDDC.SV.W.0010.140511T0145Z-140511T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 843 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF ISABEL...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3733 9862 3744 9874 3764 9847 3763 9846
      3756 9845 3739 9846 3739 9835 3738 9835
TIME...MOT...LOC 0144Z 234DEG 20KT 3741 9862

HAIL...1.25IN
WIND...60MPH

$$

UMSCHEID
2 follow-up statements
074 
WWUS53 KDDC 110157
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT SAT MAY 10 2014

KSC007-151-110230-
/O.CON.KDDC.SV.W.0010.000000T0000Z-140511T0230Z/
PRATT KS-BARBER KS-
857 PM CDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARBER AND SOUTHEASTERN PRATT COUNTIES UNTIL 930 PM CDT...

AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ISABEL...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS
         REPORTED 10 MILES NORTH OF MEDICINE LODGE AT 853 PM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3737 9857 3745 9866 3764 9847 3763 9846
      3756 9845 3739 9846 3739 9835 3738 9835
TIME...MOT...LOC 0157Z 234DEG 20KT 3745 9854

HAIL...1.25IN
WIND...60MPH

$$

UMSCHEID
312 
WWUS53 KDDC 110210
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT SAT MAY 10 2014

KSC007-151-110220-
/O.CAN.KDDC.SV.W.0010.000000T0000Z-140511T0230Z/
PRATT KS-BARBER KS-
910 PM CDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3737 9857 3745 9866 3764 9847 3763 9846
      3756 9845 3739 9846 3739 9835 3738 9835
TIME...MOT...LOC 0210Z 234DEG 20KT 3749 9846

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:26 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 10, 6:26 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT Sat May 10 2014

...Updated aviation section...

.SHORT TERM...(This evening through Sunday night midnight)
ISSUED AT 406 PM CDT SAT MAY 10 2014

Tonight:

Radar mosaic shows some storms developing along a dryline east of the
forecast area of responsibility. These storms will not impact the region,
and will continue to move northeast and away from the my county warning
forecast area. In the meantime, a front will return northward as a warm
front through tonight. Southerly winds and increasing dew points in
the warm sector will lead to very mild overnight temperatures with upper
60sF across south-central Kansas to lower 50sF across west-central
Kansas. By tomorrow morning, a dryline is expected to sharpen and should
be fairly close to Dodge City. East of this line, dew points to around
60F, will prevail.

Tomorrow:

At the upper levels, a 250-hPa 105-115 kt jet will approach the region
from the west in association with an upper level pressure perturbation.
This will result in the deepening and eastward translation of a sfc
low across west-central Kansas with related frontal and dryline appendages
traversing across the forecast area as well. By afternoon, the dryline
should be roughly from Pawnee county to Clark county. It should be noted
that the 10.12Z ECMWF is farther west with the dryline, which would
have implications in spatiotemporal pop arrangements related to convective
initiation. Anyway, will go with a blend approach for now with the dryline
placement and related pops. Think convection will form off the dryline
and the eventually merging frontal boundary/density gradient by the
afternoon. Both the operational NAM and 4 km NAM are in good agreement
with storm timing and placement. As far as severity of storms is concerned,
there is a moderate risk per the SWODY2 product. The highlighted area
will generally be central and south-central Kansas. 500-hPa flow will
increase to 50-60 kt near the frontal boundaries along with 40-50 kt
of 0-6 km bulk shear. NAM SBCAPE is forecast around 3000 J/kg, which
may be slightly too high, if the NAM is overestimating dew points. A
quick look at current dew points across Oklahoma suggests that the NAM
is initializing fairly well. Storm mode is expected to be linear as
cloud-bearing mean flow and boundary layer/frontal zone is less than
45 degrees and is quasi-parallel (not the ideal situation with more
orthogonality for discrete storm mode). As far as threats are concerned,
looks like mainly a large hail and wind event. LCL's are forecast to
be high with a hot boundary layer in the warm sector with 90sF surface
temperatures and lower 60sF dewpoints. T-Td depressions will be large
and thus lower with the tornado potential. 0-1 km bulk shear is forecast
to be on the weaker side until 00Z, when the low level jet strengthens.
There is a small window for tornado potential, but have doubts given
the high cloud bases and veering low level winds instead of backing.
Local hail research that I and the SOO have been doing (large hail parameter
- publish hopefully in the next several months) suggests hail up to
3.00". Problem with this is that anvil flow might create seeding/feeding
with resultant higher beneficial competition for hail embryos and resultant
lower hail growth. Anyway, this will have to be looked at again with
00Z data. The mixed/inverted-v thermodynamic profile could lead to 60-70
mph outflow winds as a secondary threat.

Critical fire weather behavior is possible across far southwest Kansas.
See the section below for specific details.

Sunday night:

Will have the highest pops Sunday night along and east of highway 183
tomorrow. Convection should be out of the region probably around 9 or
10 pm if not sooner.

.LONG TERM...(Sunday night midnight through Saturday)
ISSUED AT 259 PM CDT SAT MAY 10 2014

An upper level shortwave trough will continue move across the Plains
on Monday with only a slight chance for showers and a few
thunderstorms, ahead and along a cold front, on Sunday night after
midnight into Monday. Another more longwave of an upper trough will
move across the Plains on Tuesday, but much of the low level
moisture will be pushed well east of the area.

For Sunday night, a cold front will be rapidly moving east across
central Kansas with a squall line moving east of the Medicine Lodge
to St. John areas by around midnight. Some lingering showers or an
isolated thunderstorm may still occur in back of the cold front
after midnight. Winds will pick of from the northwest behind the
front on at 25 to 40 mph. Overnight lows will be in the low to mid
40s.

On Monday, a much colder airmass moves into western Kansas with
strong northwest winds of 25 to 45 mph. Under partly to mostly
cloudy skies, high temps only get into the 50s. The coldest
temperatures for the week look to be on Monday night with lows in
the mid to upper 30s. The current NAM model looks too cold with lows
around freezing, and will hedge toward the warmer GFS model with
some northwest winds that keep temps from falling as much.

For the period of Tuesday into next Saturday, high temps warm slowly
back into the 60s and 70s with overnight lows in the 40s. Mostly dry
northwesterly flow continues. A few upper level waves could produce
some showers or thunderstorms on Friday into Saturday, but chances
look pretty low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 623 PM CDT SAT MAY 10 2014

VFR conditions will prevail overnight with increasing high clouds.
winds will generally be from the southeast at 10 to 15 knots
overnight then shift to the southwest by mid morning behind a
dryline. The only exception to this will be across the HYS
terminal where winds may stay out of the south throughout the
morning hours.

&&

.FIRE WEATHER...
ISSUED AT 406 PM CDT SAT MAY 10 2014

A fire weather watch will be issued shortly (as of 3:26 pm CDT) for
far southwest Kansas. Crashing dew points in the wake of the dryline
passage and windy conditions will lead to critical fire weather conditions
from Morton to Meade counties. Do not burn in the fire weather watch
area as fires will become quickly out of control.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  89  43  55 /   0  30  30  10
GCK  54  83  41  54 /   0  20  30  20
EHA  56  82  41  55 /   0  10  10  10
LBL  57  86  43  56 /   0  10  10  10
HYS  60  87  43  55 /  10  50  60  30
P28  68  92  50  61 /  10  60  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
FOR KSZ074-075-084-085.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Hovorka_42
FIRE WEATHER...Sugden
Hazardous weather outlook, May 10, 4:44 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SAT MAY 10 2014

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SAT MAY 10 2014 /344 AM MDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EXTREME SOUTHWEST
KANSAS LATE THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITY AND GUSTY
SOUTHERLY WINDS. OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY AFTERNOON AND
SUNDAY EVENING EAST OF A COLDWATER TO RUSH CENTER LINE. AT THIS
TIME THE MAIN HAZARD APPEARS TO BE HAIL UP TO TENNIS BALL SIZE
AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY. HOWEVER, SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, May 10, 7:49 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT SAT MAY 10 2014

KSZ081-090-110145-
BARBER-PRATT-
749 PM CDT SAT MAY 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF MEDICINE
LODGE TO 5 MILES NORTH OF AETNA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3701 9898 3744 9899 3758 9847 3756 9845
      3739 9846 3739 9835 3738 9834 3702 9834
TIME...MOT...LOC 0049Z 228DEG 16KT 3726 9871

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:49 PM CDTSpecial Weather StatementDDCBarber56 min
May 11, 2:50 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more22 hr
May 11, 3:48 AM CDTRed Flag WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens16 hr
May 11, 2:39 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
May 11, 3:02 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade58 min
May 11, 3:05 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush40 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush63 min
May 11, 3:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Pawnee65 min
May 11, 3:45 PM CDTSevere Thunderstorm WarningDDCEllis30 min
May 11, 3:55 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade65 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush66 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningDDCHodgeman, Pawnee, Rush64 min
May 11, 4:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee64 min
May 11, 4:46 PM CDTSevere Thunderstorm WarningDDCEllis44 min
May 11, 4:53 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa67 min
May 11, 5:18 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego57 min
May 11, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush25 min
May 11, 5:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush65 min
May 11, 5:49 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman56 min
May 11, 5:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford63 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman63 min
May 11, 6:12 PM CDTTornado WarningDDCPawnee33 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman65 min
May 11, 6:46 PM CDTTornado WarningDDCEdwards, Pawnee29 min
May 11, 6:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.